South Dakota, 2009

Hail in South Dakota, March 22, 2009

March 22, 2009 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm brought nickel size hail near Pollock in north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought nickel size hail near Pollock in north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 22, 3:40 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 22, 3:40 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT SUN MAR 22 2009

.SHORT TERM...THROUGH TUESDAY

VERY LITTLE RUN TO RUN CHANGE BETWEEN SUITE OF DETERMINISTIC
MODELS...THUS WILL STICK TO THE HIGHLIGHTS WITH THE SYSTEM THAT
COMES TO DOMINATE THE EXTENT OF THE PERIOD.

FIRST...WIND ADVISORY. 925HPA WINDS 35-40KTS ADVERTISED OVER MUCH OF THE
CWA. ANY POTENTIAL MIXING...BE IT HEATING OR THROUGH SHOWER
ACTIVITY...WILL ALLOW FOR ADVISORY LEVEL WINDS. FIRST SHORTWAVE
MOVES OVER THE EAST TONIGHT...AND AS LOW LEVEL JET DEVELOPS AHEAD
OF THIS FEATURE...WILL SEE THE ABILITY TO TRANSLATE WINDS TO THE
SURFACE WEAKEN.

SECOND...FLOOD POTENTIAL. GUIDANCE HAS SLOWED WITH PROGRESSION OF
FIRST SHORTWAVE SOMEWHAT...BUT CONTINUE TO ADVERTISE A BAND OF
RAIN/THUNDER PROGRESS ACROSS THE CWA. SREF PROBABILITY FOR 1/2
INCH IS OVER 70 PERCENT ACROSS THE WEST...WITH A 30 PERCENT CHANCE
FOR GREATER THAN 1 INCH JUST ACROSS THE CWA BORDER IN THE EAST.
GIVEN HIGH MOISTURE CONTENT OF ATMOSPHERE...AND POTENTIAL FOR
EMBEDDED CONVECTIVE ELEMENTS...HEAVY RAIN COULD SPUR ADDITIONAL
FLOODING IN ALREADY SWOLLEN STREAMS/CREEKS...WARRANTING AT LEAST A
FLOOD WATCH AT THIS TIME.

LAST IS BLIZZARD POTENTIAL. WITH OVERALL SLOWER PROGRESSION...TO
INCLUDE TROWAL FEATURE FOR MONDAY NIGHT...AND A MORE RAPID
INFILTRATION OF COLD AIR ON THE BACK SIDE OF THE SYSTEM...HAVE
INCREASED SNOW ACCUMULATIONS FOR BLIZZARD WATCH COUNTIES. WHEN
UPGRADE IS CONSIDERED LATER TODAY...SUGGEST STANLEY BE
INCLUDED...AND MAY ALSO NEED ADVISORIES EXTENDING FURTHER EAST TO
COVER THE UNCERTAINTY OVER HOW FAR EAST RAIN/SNOW TRANSITION
PROGRESSES.

GIVEN COMPLEXITY OF THIS SYSTEM...THERE HAS BEEN LITTLE CHANGE TO
TEMPERATURES AND POPS OVER THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
STORM SYSTEM WILL BE EXITING THE REGION AT THE BEGINNING OF THE
PERIOD WITH SOME LEFTOVER LIGHT SNOW. THEN FOR WEDNESDAY NIGHT
INTO THURSDAY THE MODELS PROPAGATE MORE MID LEVEL ENERGY ACROSS
THE CENTRAL/NORTHERN PLAINS. THE GFS IS AT ODDS WITH THE ECMWF/GEM
CONCERNING PCPN...WITH THE LATTER MODELS BEING DRY. WILL SIDE WITH
THE MAJORITY AND KEEP THE GRIDS DRY. THE MODELS GEN UP ANOTHER MID
CONUS STORM NEXT WEEKEND. FOR THE TIME BEING THE CONSENSUS IS TO
KEEP THIS STORM SOUTH AND EAST OF THE CWA. HERE IS HOPING. AS FOR
TEMPERATURES...NOT MUCH CHANGE WAS INTRODUCED INTO THE GRIDS.
COLDER THAN NORMAL LOOKS GOOD FOR THE MOST PART AS AREA REMAINS
UNDER THE INFLUENCE OF CANADIAN SURFACE HIGH PRESSURE.

&&

.AVIATION...
AREAS OF IFR/MVFR CIGS ARE EXPECTED ACROSS THE REGION THIS MORNING
WITH LOWERED VSBYS DUE TO FOG. BY THIS AFTERNOON MVFR/VFR CIGS AND
VFR VSBYS ARE EXPECTED. SHOWERS AND STORMS ARE EXPECTED TO AFFECT
THE KABR/KATY TERMINALS BY MID AFTERNOON AND INTO THE EVENING. IFR
CONDITIONS WILL BE POSSIBLE WITH THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-MCPHERSON-
     POTTER-SPINK-SULLY-WALWORTH.

     BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
     CAMPBELL-CORSON-DEWEY-WALWORTH.

     FLOOD WATCH FROM 3 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING
     FOR CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS.

MN...FLOOD WATCH FROM 3 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING
     FOR BIG STONE-TRAVERSE.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 22, 3:54 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT SUN MAR 22 2009

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-231000-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
454 AM CDT SUN MAR 22 2009 /354 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. HEAVY RAIN WILL BE POSSIBLE IN
NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA AS WELL...WHICH WILL
ONLY EXACERBATE FLOOD ISSUES FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECOND SWATH OF RAIN AND THUNDER WILL MOVE INTO THE REGION
MONDAY. AS COLD AIR WRAPS AROUND THE SYSTEM...RAIN WILL TRANSITION
TO SNOW. STRONG NORTHWEST WINDS WILL BE RESPONSIBLE FOR BLOWING
SNOW AS WELL. SNOW ACCUMULATIONS WILL BE POSSIBLE...WITH HIGHEST
AMOUNTS FROM WESTERN SOUTH DAKOTA TO THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

SDZ003-004-009-015-231000-
CORSON-CAMPBELL-WALWORTH-DEWEY-
454 AM CDT SUN MAR 22 2009 /354 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
MONDAY NIGHT BEFORE COLD AIR BEGINS TO INFILTRATE THE SYSTEM. AS
RAIN CHANGES OVER TO SNOW...NORTHWEST WINDS WILL BEGIN TO
ACCELERATE...RESULTING IN BLIZZARD CONDITIONS. ADDITIONALLY...SNOW
IS EXPECTED TO BE HEAVY AND WET WITH SIGNIFICANT ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

CONNELLY

The radar

The Bismarck radar (KBIS), 105 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
March 22, 9:20 AM CST
Where
Campbell County, 2.37 mi SW of Pollock
Measured
0.88 in hail
Reported by
Public
Coordinates
45.880, -100.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 158801.